Alert archive / Idaho / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 7, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 22, 2006, 1:38 PM PDT for Benewah County, Kootenai County, Idaho. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2006, 1:38 PM PDT (20:38 UTC)
- Expired
- May 22, 2006, 2:30 PM PDT
- In force
- 52 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
Counties Benewah County, ID, Kootenai County, ID
The radar
The Spokane radar (KOTX), 87 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 1:50 PM PDT | TSTM WND DMG | St. Maries, ID | PEA SIZE HAIL WITH 40-50 MPH WIND GUSTS CAUSING SMALL LIMBS TO BREAK OFF TREES. |
| May 22, 1:51 PM PDT | HAIL 0.75 | St. Maries, ID | 3/4 INCH HAIL REPORTED ALONG WITH STRONG WINDS THAT TOOK A POWER LINE DOWN. |
| May 22, 2:00 PM PDT | HAIL 0.75 | St. Maries, ID | COUNTY DISPATCH EMPLOYEE REPORTED 3/4 INCH HAIL |
| May 22, 2:10 PM PDT | HAIL 0.5 | 5 Sw Rose Lake, ID | 1/2 HAIL ALONG WITH GUSTY WINDS AND HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 222038 SVROTX IDC009-055-222130- /O.NEW.KOTX.SV.W.0007.060522T2038Z-060522T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 138 PM PDT MON MAY 22 2006 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO THIS INCLUDES THE CITY OF ST. MARIES SOUTHEASTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO * UNTIL 230 PM PDT * AT 135 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ST. MARIES...AND MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES EAST OF MEDIMONT BY 200 PM PDT ROSE LAKE BY 205 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4719 11663 4718 11637 4779 11635 4781 11662 $$ RP
2 follow-up statements
000
WWUS56 KOTX 222058
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
157 PM PDT MON MAY 22 2006
IDC009-055-222130-
/O.CON.KOTX.SV.W.0007.000000T0000Z-060522T2130Z/
KOOTENAI ID-BENEWAH ID-
157 PM PDT MON MAY 22 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTHEASTERN BENEWAH AND SOUTHEASTERN KOOTENAI COUNTIES...
AT 153 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROSE LAKE...OR ABOUT 12 MILES WEST OF PINEHURST...MOVING
NORTH AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN KOOTENAI COUNTY AT 210 PM PDT
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE AT ST MARIES.
THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 4719 11663 4718 11637 4779 11635 4781 11662
4760 11662
$$
RP000
WWUS56 KOTX 222109
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
206 PM PDT MON MAY 22 2006
IDC009-055-222130-
/O.CON.KOTX.SV.W.0007.000000T0000Z-060522T2130Z/
KOOTENAI ID-BENEWAH ID-
206 PM PDT MON MAY 22 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTHEASTERN BENEWAH AND SOUTHEASTERN KOOTENAI COUNTIES...
AT 202 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROSE LAKE...OR ABOUT 13 MILES WEST OF PINEHURST...MOVING
NORTH AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN KOOTENAI COUNTY AT 220 PM PDT
HAIL UP TO THREE QUARTER INCH IN DIAMETER HAS BEEN REPORTED IN
ST MARIES ALONG WITH DAMAGING WIND WITH THIS STORM. IF YOU ARE IN
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
LAT...LON 4719 11663 4718 11637 4779 11635 4781 11662
4760 11662
$$
RPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:46 AM PDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 22, 10:46 AM PDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1046 AM PDT MON MAY 22 2006 .SYNOPSIS...A MOIST SOUTHERLY FLOW WILL PROVIDE SHOWERS AND POSSIBLY STRONG THUNDERSTORMS TO THE AREA TODAY. THE FLOW WILL TURN MORE SOUTHWESTERLY ON TUESDAY AND WEDNESDAY FOR CONTINUED SHOWERY WEATHER. A COOL PACIFIC SYSTEM WILL MOVE INTO THE AREA FOR COOL AND WET WEATHER FOR THE END OF THE WEEK. && .DISCUSSION... REST OF TODAY AND THIS EVENING...STRONG AND VERY MOIST SOUTHERLY FLOW ALOFT OVER THE FORECAST AREA TODAY...WITH SATELLITE AND MODELS INDICATING AN INCOMING NEGATIVELY TILTED UPPER WAVE IN THIS FLOW SET TO PASS THOUGH THE REGION LATE TODAY AND THIS EVENING. THIS IS RECOGNIZED AS A CLASSIC NORTHWESTERN SEVERE WEATHER PATTERN...AND NORMALLY FORECASTING SCATTERED SEVERE THUNDERSTORMS WOULD BE A SAFE BET. HOWEVER THIS TIME THE FLY IN THE OINTMENT IS THE SOPPING WET NATURE OF THE CURRENT AIR MASS. MODEL SOUNDINGS SUGGEST WITH PLAUSIBLE AFTERNOON DEW POINTS NEAR 50 DEGREES...HIGH TEMPERATURES NEED TO ACHIEVE LOW TO MID 70S TO OVERCOME CIN AND UNLOCK 800-1000+ J/KG CAPE AND ALLOW WIDESPREAD CUMULONIMBUS OVER THE REGION. GIVEN THE WIDESPREAD PRE-CURSOR SHOWER ACTIVITY AND HEAVY CLOUD COVER VISIBLE ON SATELLITE THESE REQUISITE HIGH TEMPERATURES WILL BE DIFFICULT TO ACHIEVE OVER THE WESTERN ZONES...AND EASIEST TO ACHIEVE OVER THE IDAHO PANHANDLE WHERE PERIODIC CLEARING...OR AT LEAST THINNING OF CLOUDS IS LIKELY DURING THIS AFTERNOONS SOLAR MAXIMUM HEATING PERIOD. ZONE UPDATE WILL REFLECT THIS THINKING WITH A MORE NUMEROUS AFTERNOON COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED. STRONG LOW AND MID LEVEL SHEAR WITH GOOD JET DYNAMIC SUPPORT ALOFT CREATES THE RISK THAT SOME OF THESE STORMS...MOST LIKELY THOSE THAT FORM OVER IDAHO...WILL BE ORGANIZED AND PRODUCE SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. /FUGAZZI && .AVIATION...NUMEROUS VFR CEILING/VIS SHOWERS WITH SCATTERED MVFR CEILINGS THROUGH 03Z OVER ALL LOCATIONS WITH MOUNTAIN OBSCURATIONS IN LOW CLOUDS AND PCPN. AFTER 20Z EAST OF A KOMK-KALW LINE SCATTERED STRONG THUNDERSTORMS WILL DEVELOP WITH ISOLATED IFR VISIBILITIES IN HEAVY PRECIPITATION. AFTER 02Z WEST OF A KOMK-KALW LINE AND AFTER 06Z EAST OF TIS LINE CONDITIONS WILL IMPROVE TO ISOLATED MOUNTAIN SHOWERS AND MOSTLY VFR CONDITIONS OVER THE COLUMBIA BASIN. /MJF && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 74 47 69 46 66 44 / 60 60 30 50 40 30 COEUR DALENE 75 43 70 44 65 42 / 60 70 40 50 40 30 PULLMAN 74 44 67 47 64 42 / 60 70 30 40 30 30 LEWISTON 78 51 74 51 72 48 / 60 70 40 30 20 20 COLVILLE 75 41 71 43 64 42 / 60 60 40 50 50 30 SANDPOINT 76 41 71 42 65 42 / 60 60 40 40 40 30 KELLOGG 78 43 67 43 64 41 / 60 70 40 40 40 30 MOSES LAKE 74 49 75 51 71 46 / 60 30 20 30 20 10 WENATCHEE 72 51 73 51 70 48 / 60 30 20 30 20 10 OMAK 70 47 75 46 72 44 / 60 40 40 30 30 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...FLOOD WATCHES FOR BOUNDARY AND NEZ PERCE COUNTIES. WA...FLOOD WATCHES FOR SOUTH WHITMAN...GARFIELD...AND ASOTIN COUNTIES. &&
Hazardous weather outlook, May 22, 12:37 PM PDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1237 PM PDT MON MAY 22 2006 IDZ001>004-026-027-WAZ031>033-036-037-231945- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE... PEOLA...CLARKSTON...PULLMAN...SPOKANE...COLVILLE...DEER PARK... CHEWELAH...NEWPORT...KETTLE FALLS 1237 PM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UNSTABLE ATMOSPHERE COUPLED WITH A PACIFIC COLD FRONT WILL RESULT IN NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF NORTHEAST OREGON AFTER 200 PM. FROM THERE THEY SHOULD MOVE INTO SOUTHEAST WASHINGTON AND THE SOUTHERN IDAHO PANHANDLE DURING THE AFTERNOON...AND INTO THE CENTRAL AND NORTHERN PANHANDLE BY LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK. WAZ034-035-038-041>044-231945- MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY... WILBUR...GRAND COULEE...COULEE CITY...REPUBLIC...INCHELIUM... WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK... OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE... MANSFIELD 1237 PM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERY CONDITIONS WILL CONTINUE OVER THE REGION...ALTHOUGH THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:50 PM PDT | Severe Thunderstorm Warning | OTX | Nez Perce | 25 min |
| May 21, 6:58 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 32 min |
| May 21, 7:52 PM PDT | Severe Thunderstorm Warning | OTX | Shoshone | 38 min |
| May 22, 2:23 PM PDT | Tornado Warning | OTX | Kootenai, Shoshone | 22 min |
| May 22, 2:33 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Kootenai, Shoshone | 42 min |
| May 22, 3:29 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Boundary | 46 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.